High Wind, Otsego
- When
- March 11, 3:06 AM EST to 6:06 AM EST
- Where
- Otsego forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 45.021, -84.599 (the zone’s center; the record gives no point)
A strong low pressure system passing across Lake Superior blasted a cold front across Northern Michigan. Wind gusts of around 50 mph were common behind the front, just before dawn on the 11th, and a few gusts approached 60 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A strong low pressure system passing across Lake Superior blasted a cold front across Northern Michigan. Wind gusts of around 50 mph were common behind the front, just before dawn on the 11th, and a few gusts approached 60 mph. Lake effect snow showers developed by late morning, producing localized accumulations of 2 inches in less than an hour, and near blizzard conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 11, 3:03 AM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 403 AM EDT WED MAR 11 2009 .SYNOPSIS.../ISSUED AT 403 AM/ LOW PRESSURE WILL WIND UP AS IT PASSES LAKE SUPERIOR THIS MORNING AND LIFTS QUICKLY INTO NORTHEASTERN CANADA BY THIS EVENING. A BLAST OF WIND AND COLDER AIR WILL ACCOMPANY A COLD FRONT PASSING ACROSS THE STATE EARLY THIS MORNING...BRINGING STRONG WIND GUSTS AND LAKE EFFECT SNOW SHOWERS TO NORTHERN MICHIGAN. WIND GUSTS RANGING FROM 40 TO 60 MPH ARE EXPECTED THIS MORNING...AND WILL SUBSIDE LATER THIS AFTERNOON AND TONIGHT AS ARCTIC HIGH PRESSURE EXPANDS EASTWARD FROM THE GREAT PLAINS INTO THE GREAT LAKES. MUCH BELOW NORMAL TEMPERATURES FOR MID MARCH WILL STICK AROUND THROUGH THE END OF THE WEEK BEFORE MODERATING THIS WEEKEND. JPB && .SHORT TERM.../ISSUED AT 403 AM/...TODAY 07Z SURFACE ANALYSIS PUTS 989MB LOW ALONG THE EASTERN SHORE OF LAKE SUPERIOR...OCCLUDED/COLD FRONT EXTENDS FROM NEAR WHITEFISH POINT...SOUTHWARD TO WEST OF APN/OSC/DTW...WARM FRONT JUST PASSED APN/OSC WITH NARROW WARM SECTOR OVER FAR NORTHEAST LOWER ABOUT TO BE OVERTAKEN BY COLD FRONT. SHALLOW UNSTABLE LAYER JUST ABOVE THE WARM FRONTAL ZONE ALLOWING SCATTERED CONVECTIVE SHOWERS TO POP AHEAD OF APPROACHING COLD/OCCLUDED FRONT...WITH SHALLOW POST-FRONTAL HORIZONTAL ROLL INSTABILITY RAIN SHOWERS SPREADING ACROSS NORTHERN LOWER...AND EXTENDING WESTWARD ACROSS WESTERN UPPER/WI. FIRST OFF...LETS DEAL WITH THE WINDS. AS SURFACE LOW CONTINUES TO WIND UP ISALLOBARIC GRADIENT ALSO TIGHTENING UP WITH TIME. WIND GUSTS THUS FAR HAVE NOT BEEN TOO BAD...MAINLY IN THE 30-40KT RANGE WITH GLR GUSTING TO 42KTS AT 07Z. KAPX VWP SHOWING 40-45KT WINDS BELOW 6K FEET...WITH THESE EXPECTED TO INCREASE A BIT MORE LATER THIS MORNING. APPEARS BEST ISALLOBARIC CONTRIBUTION TO WINDS WILL BE ACROSS EASTERN UPPER AND THE TIP OF THE MITT...AND EXPECT STRONGEST WINDS WILL BE FOUND THROUGH THE STRAITS AND AT THE ENTRANCE TO THE ST. MARYS RIVER...WHERE WESTERLY WINDS FUNNELING INTO THESE AREAS COULD PUSH WIND GUSTS INTO THE 60-70MPH RANGE THIS MORNING. THIS LOCALIZED EFFECT INTO WHITEFISH BAY AND THE ENTRANCE TO THE ST. MARYS RIVER WILL CONTINUE THROUGH THE DAY. STRONGEST WINDS WILL BE THIS MORNING AS CONTRIBUTIONS FROM TIGHT GRADIENT... ISALLOBARIC FORCING...AND LOW LEVEL COLD ADVECTION/ISENTROPIC DOWNSLOPE HELPING DRIVE MOMENTUM DOWN TO THE SURFACE. WIND GUSTS ALONG THE LAKE MICHIGAN SHORELINE IN THE 50-60MPH RANGE A GOOD BET OVER THE COMING HOURS...AND PROBABLY IN THE 40-50MPH RANGE INLAND. WINDS WILL RAMP DOWN THROUGH THE AFTERNOON AS SURFACE LOW PULLS AWAY QUICKLY TO THE NORTHEAST. WIND RELATED HEADLINES ALREADY POSTED AND WILL NOT BE ALTERED. WATER VAPOR IMAGERY SHOWS MAIN SHORT WAVE ENERGY LIFTING NORTHEAST ACROSS MN/WI...AND WILL PRETTY MUCH BYPASS NORTHERN MI AS STRONG SUBSIDENCE ALREADY EVIDENT ACROSS IA/SOUTHEAST WI. COLD AIR WILL COME IN PRETTY QUICKLY...850MB TEMPERATURES LIKELY TO DROP BELOW -15C BY LATER THIS MORNING. SO THE LAKE CONVECTIVE POTENTIAL WILL BE THE MAIN PRECIPITATION ISSUE TODAY...AND WILL LIKELY START PRETTY QUICKLY THIS MORNING GIVEN ROLL CONVECTION ALREADY DEVELOPING. LES PARAMETERS NOT TERRIBLE DESPITE STRONG SUBSIDENCE...AS ARRIVAL OF COLD AIR ALLOWS INVERSION HEIGHTS TO HANG ON AT OR A LITTLE ABOVE 850MB. LAKE INDUCED CAPE VALUES IN THE 300-400J/KG RANGE EXPECTED...HIGHEST ACROSS LAKE SUPERIOR WHERE LES EVOLUTION WILL BE COMPLICATED BY COLDER 850MB TEMPERATURES (-22C OR SO)...AND SUBSTANTIAL ICE COVER. ICE COVER ALSO AN ISSUE OVER FAR NORTHERN LAKE MICHIGAN...BUT THINK HIGHER TERRAIN AREAS STAND TO SEE SEVERAL INCHES OF ACCUMULATION THROUGH THIS AFTERNOON...AND HAVE BUMPED ACCUMULATIONS UP TO 4 INCHES AROUND ACB-GLR-GOV...AS WELL AS FAR NORTHERN CHIPPEWA COUNTY. THE NEWLY FALLEN SNOW AND WIND WILL RESULT IN A GOOD DEAL OF BLOWING/DRIFTING SNOW...SO WILL ADD WINTER WEATHER ADVISORIES FOR SNOW/BLOWING SNOW FOR CHIPPEWA COUNTY...AS WELL AS MUCH OF NORTHWEST LOWER THROUGH THIS AFTERNOON. LOOK FOR TEMPERATURES TO DROP QUICKLY THROUGH THE 20S THIS MORNING AND INTO THE TEENS MOST AREAS THIS AFTERNOON. JPB && .LONG TERM.../ISSUED AT 403 AM/...TONIGHT AND BEYOND TONIGHT...LAKE SNOW SHOWERS WILL CONTINUE TONIGHT IN CONTINUED WEST/ NORTHWEST FLOW. INVERSION HEIGHTS REMAINS AROUND OR JUST ABOVE 850MB...AIDED BY A WEAK IMPULSE SLIDING ACROSS THE FORECAST AREA. SO LAKE INDUCED CAPE VALUES STILL PRETTY HEALTHY...EVEN BUMPING ABOVE 500J/KG. BUT 850MB TEMPERATURES ARE DROPPING BELOW -20C...AND MEAN 850-700MB RELATIVE HUMIDITY DRIES OUT OVERNIGHT. SO WILL KEEP ACCUMULATIONS ON THE LIGHT SIDE...FAVORING NORTHERN CHIPPEWA AND HIGHER TERRAIN AREAS OF NORTHERN LOWER ONCE AGAIN. THURSDAY...ARCTIC HIGH WEDGES INTO LOWER MI FROM THE WEST BY THURSDAY AFTERNOON...WITH RESIDUAL LAKE EFFECT SNOW SHOWERS STILL TO DEAL WITH THOUGH EXPECT COVERAGE AND INTENSITY TO BE WANING AS LOW LEVELS DRY OUT AND TEMPERATURES BEGIN TO WARM. DAYTIME HIGHS LOOK TO BE MAINLY IN THE TEENS...WITH SOME 20S NEAR LAKE MICHIGAN AND ACROSS AREAS NEAR SAGINAW BAY. THURSDAY NIGHT LOOKS MOSTLY QUIET AS HIGH PRESSURE DRIFTS BY TO THE SOUTH. BANKING ON ENOUGH DRY AIR IN COMBINATION WITH WARMING TEMPERATURES TO LIMIT LAKE CLOUDINESS...BUT SHOULD BE PRETTY COLD OVERNIGHT ESPECIALLY ACROSS NORTHERN LOWER WHERE INTERIOR AREAS WILL PROBABLY FALL BELOW ZERO. EARLY EXTENDED RANGE (FRIDAY THROUGH SUNDAY)...NO CHANGES MADE TO FORECAST BEYOND THURSDAY NIGHT GIVEN FOCUS ON SHORT TERM ISSUES THIS MORNING. JPB && .AVIATION.../ISSUED AT 117 AM/...VALID FOR 06Z TAFS INTENSIFYING LOW PRESSURE NEAR HOUGHTON MI WILL MOVE NORTHEAST... USHERING IN SOME BIG CHANGES. CURRENTLY...IFR TO LIFR CONDITIONS ARE WIDESPREAD IN STRATUS/FOG/DRIZZLE/RAIN SHOWERS. THAT PART AT LEAST IS ABOUT TO COME TO AN END...AS A STRONG COLD FRONT SCREAMS ACROSS NORTHERN LOWER MI OVER THE NEXT FEW HOURS. MVFR CIGS AND VERY WINDY CONDITIONS WILL BE LEFT BEHIND. AS COLDER AIR BLASTS IN...LAKE EFFECT SNOW SHOWERS WILL GET GOING AROUND DAYBREAK. THESE ARE MOST LIKELY TO AFFECT TVC...BRINGING IFR VSBYS AT TIMES IN FALLING AND BLOWING SNOW. PLN IS LESS LIKELY TO BE IMPACTED...APN NOT LIKELY AT ALL. WINDS WILL GRADUALLY RELENT BEGINNING LATE IN THE AFTERNOON... THOUGH LAKE EFFECT SNOW SHOWERS WILL CONTINUE INTO THE EVENING. JZ && .APX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ016>036- 041-042. WINTER WEATHER ADVISORY FROM 8 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON FOR MIZ008-016-017-019>022-025>028. HIGH WIND WARNING UNTIL 5 PM EDT THIS AFTERNOON FOR MIZ008-015. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 413 PM EDT TUE MAR 10 2009 MIZ008-015>036-041-042-111200- CHIPPEWA-MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU- ANTRIM-OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA- CRAWFORD-OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW- IOSCO-GLADWIN-ARENAC- 413 PM EDT TUE MAR 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT LOW PRESSURE WILL LIFT NORTHEAST INTO WISCONSIN AND ONTARIO TODAY AND TONIGHT. THIS STORM SYSTEM WILL GATHER STRENGTH AND RESULT IN POWERFUL WINDS GUSTING AS HIGH AS 50 TO 60 MPH...TOWARD DAYBREAK. IN ADDITION...DEVELOPING LAKE EFFECT SNOW SHOWERS IN COMBINATION WITH THE STRONG WINDS WILL LEAD TO POOR VISIBILITIES IN BLOWING SNOW. PLEASE SEE THE LATEST HIGH WIND WARNING FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY POWERFUL WIND GUSTS AS HIGH AS 50 TO 60 MPH WILL CONTINUE INTO MAINLY WEDNESDAY MORNING. PLEASE SEE LATEST HIGH WIND WARNING FOR FURTHER DETAILS. IN ADDITION...THE COMBINATION OF STRONG AND GUSTY WINDS WITH LAKE EFFECT SNOW SHOWERS WILL RESULT IN AREAS OF BLOWING SNOW AND REDUCTIONS TO VISIBILITY. ADDITIONAL ADVISORIES AND POTENTIAL WARNINGS MAY BE NEEDED FOR THIS HAZARDOUS WINTRY WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS...PLEASE RELAY REPORTS OF HIGH WINDS AND ANY WIND DAMAGE TO THE NATIONAL WEATHER SERVICE. SMD/DL
The national radar mosaic for the moment the first event began.
4 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161445, 161444, 161443, 161442.